Bad heroin suspected in 2 PTC deaths in January

0
124

Third man overdosed but survived

There have been two possible overdose deaths and a third non-fatal suspected overdose in Peachtree City during January which could have been due to heroin. The potential exists that, unknown to the users, the heroin might have been laced with a powerful synthetic narcotic.

According to the Peachtree City Police Department there have been two possible heroin overdoses which led to the death of the users and another suspected overdose in which the individual did not die.

One of the deaths came on Jan. 4. Responders to a medical call at a Peachtree City residence found a 39-year-old male deceased. The preliminary findings indicated that the death was due to a possible heroin overdose.

The second death came on Jan. 13. The medical call was in connection to a 24-year-old male who was found not breathing in the residence. Paramedics attempted life-saving measures and transported the man to a medical facility where he died. The death was attributed to a possible heroin overdose.

A third case in January involved an adult male who overdosed on suspected heroin but did not die.

“Over the past several months, we have investigated some instances of suspected drug overdoses, two of which have resulted in death,” Peachtree City police said. “Nationally, there has been some information that would indicate a trend of overdoses related to heroin laced with Fentanyl, an extremely potent synthetic narcotic drug typically prescribed after people have become tolerant to traditional pain medications, or as anesthesia for minor surgery. Drug abusers are unaware that producers are lacing these drugs.”

Police said Fentanyl is one of the most powerful synthetically produced narcotics, 100 times more powerful than morphine and many times more potent than heroin.

“In an effort to help prevent future tragedies, the police department would like to provide our citizens with some indicators of potential illegal drug use by their loved ones,” the department said. “Signs of a possible illegal drug abuse include unexplained weight loss, loss of appetite, lethargic behavior, withdrawn, prolonged periods of sleeping during the day, isolation, loss of friends, unexplained pale or sickly appearance, abuse of prescription drugs and even unexplained missing items out of the home.”

For more information drug abuse prevention and treatment go to www.drugabuse.gov.

Fayette County Sheriff Barry Babb also commented on heroin use, offering a perspective that includes his time with the Atlanta Police Department.

“The South has acquired a taste for opiates. That’s why these pill mills have grown exponentially these last few years,” said Babb. “If you can’t get your oxycontin or oxycodone, which are synthetic heroin, where a tab is $35 on the street, you can go to certain parts of Atlanta and get a gram of heroin from between $25-50. Here is the problem. The user does not know the strength of the heroin and the difference is either a high or you quit breathing. That’s why they call oxycontin ‘hillbilly heroin’ because of the rampant places of abuse like Kentucky.”

According to the University Health Service (UHS) at the University of Wisconsin, heroin users are not only those who are imagined by many to be sickly, pale and strung out.

“Heroin users can be professionals, parents and young people from average families. Drugs do not discriminate. And although the stigma of a heroin user has changed, the outcome has not. Abusers face serious health risks, legal consequences, addiction, overdose and death,” said UHS.